New York, 2007

Damaging Winds in New York, September 11, 2007

September 11, 2007 · NWS BUF · 11 events in 9 counties and zones

Strong thunderstorms accompanied the passage of a cold front across the region during the evening and early overnight hours. The thunderstorm winds downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Strong thunderstorms accompanied the passage of a cold front across the region during the evening and early overnight hours. The thunderstorm winds downed trees and power lines. In Sanborn, several homes sustained minor damage to roofs and siding. In Mendon, a tree fell on a home. In Orchard Park, a 15- to 20-foot section of the Buffalo Bills Field house was torn off by the thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 11, 7:00 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 11, 7:00 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
800 PM EDT TUE SEP 11 2007

.SYNOPSIS...
LOW PRESSURE OVER SOUTHEASTERN ONTARIO WILL MOVE DOWN THE SAINT
LAWRENCE VALLEY TONIGHT...WHILE A SECONDARY TROUGH OVER THE UPPER
GREAT LAKES DIVES SOUTHEAST CROSS THE AREA. THIS LATTER FEATURE WILL
BRINGING ANOTHER CHANCE OF SHOWERS AND POSSIBLE THUNDERSTORMS TO THE
AREA TONIGHT...ALONG WITH A NORTHWESTERLY FLOW OF MUCH COOLER AIR.
THE COOLER AIR WILL PERSIST ACROSS THE REGION WEDNESDAY...WITH A
CHANCE OF SHOWERS LINGERING THROUGH THE DAY EAST OF LAKE ONTARIO.
HIGH PRESSURE MOVING EAST FROM THE CENTRAL LAKES WILL THEN BRING A
RETURN TO DRIER AND WARMER WEATHER FOR THURSDAY AND MUCH OF
FRIDAY...BEFORE A SHARP COLD FRONT APPROACHES WITH ANOTHER THREAT OF
SHOWERS AND STORMS LATER FRIDAY AFTERNOON.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A SECONDARY COLD FRONT CROSSING SOUTHERN ONTARIO AT 00Z WILL MOVE
FROM WEST TO EAST ACROSS OUR FORECAST AREA TONIGHT. CANADIAN AND
U.S. DOPPLERS ARE SHOWING MORE PCPN WITH THE FRONT THAN WAS
ORIGINALLY ANTICIPATED...SO POPS HAVE BEEN RAISED ACCORDINGLY. CAT
POPS ARE NOW IN PLACE ACROSS THE IAG FRONTIER AND NORTH COUNTRY...
WITH LIKELY AND CHC POPS ELSEWHERE. HAVE ALSO ADDED THUNDER WHERE
SLGT CHC WAS USED PREVIOUSLY.

WHILE SBCAPES ARE ONLY IN THE VICINITY OF 100-200 J/KG...THE FRONT
HAS A FAIR AMOUNT OF FORCING ASSOCUIATED WITH IT. THIS IS EVIDENT
WITH THE LTG STRIKES DURING THE PAST HOUR OR TWO...WHICH HAVE HELD
TOGETHER OR POSSIBLY EVEN INCREASED. +20C LAKE TEMPS MAY ALSO HELP
TO FEED THIS CONVECTION NEAR THE LAKES.

ZONES...GRIDS AND ALPHA NUMERICS HAVE BEEN UPDATED TO REFLECT
THIS THINKING.

IN THE WAKE OF THE SECONDARY SURFACE FRONT...THE PRESSURE GRADIENT
WILL TIGHTEN SIGNIFICANTLY IN A STRONG COLD AIR ADVECTION REGIME
/850 MB TEMPS DROP TO  3C/...WITH 925 MB WINDS INCREASING TO
35-40 KNOTS. EXPECT THAT SOME OF THESE WINDS WILL GET MIXED DOWN TO
THE SURFACE PER THE NAM BUFKIT MOMENTUM TRANSFER SCHEME...WHICH
CONTINUES TO SUGGEST WIND GUSTS TO AROUND 40 MPH...PARTICULARLY
DOWNWIND OF LAKES ERIE AND ONTARIO. CONTINUITY HAD THIS COVERED
WELL...AND HAVE CONTINUED TO MENTION THIS IN THE FORECAST.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
ON WEDNESDAY...850 MB TEMPERATURES OF +3 TO +5C WILL STILL BE PLENTY
COLD ENOUGH TO GENERATE SOME LAKE ENHANCED SHOWERS EAST OF LAKE
ONTARIO IN THE PREVAILING WESTERLY UPSLOPE FLOW...THOUGH THIS
ACTIVITY SHOULD GRADUALLY DIMINISH THROUGH THE DAY WITH INCREASING
DIURNAL EFFECTS. EAST OF LAKE ERIE...THE AIRMASS STILL LOOKS TO BE
DRIER AND MORE STABLE WITH SURFACE RIDGING BUILDING IN...SO HAVE
CONTINUED WITH A DRY FORECAST IN THAT AREA. OTHERWISE...GENERALLY
EXPECT A PARTLY SUNNY AND COOLER DAY WITH GRADUALLY DECREASING
WINDS...AS THE AFOREMENTIONED 850 TS WILL ONLY SUPPORT MAXES IN THE
60S.

THE COLDEST AIR ALOFT WILL PUSH ACROSS THE AREA WEDNESDAY
NIGHT...BUT OUR AIRMASS WILL BE EVEN DRIER...EVEN EAST OF LAKE
ONTARIO. THUS...WHILE LAKE DELTA-TS WILL CERTAINLY BE ENOUGH TO
GENERATE SOME LAKE EFFECT CLOUDINESS...CHANCES FOR SHOWER ACTIVITY
LOOK LIMITED...AND HAVE CONTINUED TO KEEP THE FORECAST DRY. IT WILL
BE A FAIRLY CHILLY NIGHT WITH TEMPS DOWN INTO THE 40S
EVERYWHERE...MAYBE EVEN A FEW UPPER 30S ACROSS THE INTERIOR VALLEYS
OF THE SOUTHERN TIER.

THURSDAY AND FRIDAY...HIGH PRESSURE WILL GRADUALLY DRIFT ACROSS THE
AREA WITH DRY WEATHER CONTINUING...ALONG WITH A WARMING TREND AS A
RETURN SOUTHERLY FLOW SETS UP ON ITS BACK SIDE LATER THURSDAY INTO
FRIDAY. 850 TEMPS LOOK TO RISE TO +13/+14C FRIDAY...WHICH MAY BE
ENOUGH TO RESULT IN ANOTHER 80-DEGREE DAY BEFORE THE NEXT COLD FRONT
APPROACHES WESTERN SECTIONS WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS LATER IN THE AFTERNOON.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE MAIN PLAYER DURING THIS PERIOD WILL BE PASSAGE OF A STRONG
COLD FRONT FRI NT AND EARLY SAT. WILL HAVE A SWATH OF 60 POPS TO
ACCOUNT FOR THIS FEATURE...DURING THE FRIDAY NIGHT PERIOD FROM
WEST TO EAST.

THE FRONT WILL USHER IN THE COOLEST AIRMASS OF THE YOUNG SEASON
THOUGH...WITH SATURDAYS READINGS SOME 20 DEG LOWER THAN FRIDAYS AS
850 MB TEMPS OF 0 TO +2C SURGE ACROSS OUR REGION. THERE WILL
LIKELY BE SOME LAKE RESPONSE...ESPECIALLY EARLY IN THE DAY...AS
DELTA-TS REACH 20C...SO WILL CONTINUE WITH LOW CHC POPS MUCH OF
DAY SATURDAY ALTHOUGH IT WILL BE MAINLY DRY. WILL ALSO FOCUS SAT
NT ON S SHORE OF LK ONT FROM ROC-OSW FOR SOME LK EFF CLOUDS AND
SHOWERS ALTHOUGH CAP WILL BE LOWERING. WE WILL LIKELY SEE OUR
FIRST WIDESPREAD FROST THREAT ACROSS INTERIOR LOCATIONS SAT NT.

SUNDAY AND MONDAY WILL SEE MODERATION AND BE QUITE PLEASANT AS
LARGE HIGH DRIFTS OVER AND OFF TO OUR EAST. LOOK FOR A GOOD DEAL
OF SUNSHINE BOTH DAYS WITH TEMPS MODERATING INTO L-M 60S ON SUNDAY
AND 65-70 MONDAY PER 850 MB TEMPS OF +3 AND +5C RESPECTIVELY. THERE
MAY BE A WEAK BOUNDARY CROSSING THE AREA LATER MON OR MON NT BUT WE
SHOULD BE DRY ENOUGH SO THAT ONLY 20 POPS WILL BE MENTIONED WITH
THIS FEATURE. DRY AND SEASONABLE (70) FOR TUESDAY THIS FAR OUT.
SOME SIGNS OF A GOOD WARMUP AGAIN MID AND LATE WEEK.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A COLD FRONT CONTINUES TO MOVE ACROSS WESTERN NY EARLY THIS
AFTERNOON...NEAR THE GENESEE VALLEY AT 18Z. A LINE OF SHOWERS HAS
DEVELOPED WITH THIS FRONT...NO THUNDER YET...THEN WE HAVE SOME
PARTIAL CLEARING. CIGS REMAIN IN THE 2000-3000 FT RANGE...MVFR...
WITH OCCASIONAL IMPROVEMENTS TO VFR INTO THE EVENING ACROSS THE
WESTERN SITES. WINDS WILL PICK UP INTO THE 15 TO 25 KT RANGE OUT
OF THE WEST AND SOUTHWEST FOLLOWING THIS INITIAL FRONT.

A POTENT SECOND COLD FRONT WILL THEN SWEEP ACROSS THE REGION THIS
EVENING WITH A PERIOD OF MVFR CIGS AND VSBYS IN SHOWERS...BRIEFLY
HEAVY. THIS WILL BE FOLLOWED BY GUSTY WEST TO NORTHWEST WINDS...UP
TO 30 KTS AND VFR/MVFR CIGS IN BROKEN CLOUDS. EXPECT THESE
CONDITIONS TO CONTINUE INTO MIDDAY WEDNESDAY WITH JUST A LOW CHC
OF ANY SHOWERS.

LOOKING FURTHER OUT...EXPECT A RETURN TO VFR CONDITIONS WEDNESDAY
AFTERNOON...LINGERING THROUGH MOST OF FRIDAY WITH HIGH PRESSURE
BUILDING EAST FROM THE OHIO VALLEY. THERE MAY BE SOME LOWER MVFR
CIGS SOUTH AND EAST OF LAKE ONTARIO AT TIMES LATER WED AND WED NT
WITH SOME LAKE RESPONSE TO THE COOLER AIR. THE NEXT THREAT OF
SHOWERS AND THUNDERSTORMS WILL BE WITH THE FROPA FRI NT.

&&

.MARINE...
WINDS HAVE SHIFTED TO WEST AND SOUTHWEST EARLY THIS AFTERNOON OVER
LAKE ERIE AND WESTERN LAKE ONTARIO FOLLOWING THE PASSAGE OF THE
INITIAL COLD FRONT. EXPECT THESE WINDS TO INCREASE TO 20 TO 30
KTS BY EARLY EVENING...NECESSITATING SMALL CRAFT ADVISORIES. THESE
CONDITIONS WILL FOLLOW A FEW HOURS LATER OVER THE EASTERN LAKE
ONTARIO WATERS.

A STRONGER SECONDARY COLD FRONT WILL CROSS THE LOWER LAKES FROM
MID EVENING UNTIL JUST AFTER MIDNIGHT. WINDS WILL BRIEFLY BACK A
BIT AHEAD OF THIS FRONT THEN BECOME STRONG WESTERLY JUST AFTER
FROPA. SPEEDS WILL BE GENERALLY 20 TO 30 KTS BUT MAY REACH
MARGINAL 35 KT GALES FOR A FEW HOURS...ESPECIALLY ON THE OPEN
WATERS. WILL CONTINUE WITH GALE WARNINGS STARTING AT 10 PM ON THE
LAKE ERIE NEARSHORES AND 1 AM ON LAKE ONTARIO INCLUDING THE
NEARSHORES. WAVES WILL EXCEED 8 FEET ON THE OPEN WATERS AND SOME
OF THE NEARSHORES...ESPECIALLY ON THE EASTERN LAKE ONTARIO AND
EASTERN LAKE ERIE WATERS.

WINDS WILL SLOWLY DIMINISH DURING WEDNESDAY AND VEER MORE
NORTHWESTERLY AS THE LOW PULLS FURTHER AWAY...BUT WILL STILL
REMAIN BRISK...ESPECIALLY OVER EASTERN LAKE ONTARIO. GALES WILL BE
PULLED AT 8 AM ON LAKE ERIE AND WESTERN LAKE ONTARIO AND 11 AM ON
EASTERN LAKE ONTARIO. THEY WILL BECOME MUCH LIGHTER WEDNESDAY
NIGHT AND THURSDAY AS HIGH PRESSURE CRESTS OVER THE LOWER LAKES.
THE NEXT THREAT OF SMALL CRAFTS WILL BE FRIDAY NIGHT AND SATURDAY
WITH THE NEXT COLD FRONT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR LEZ020-
         040-041.
         GALE WARNING UNTIL 8 AM EDT WEDNESDAY FOR LEZ020-040-041.
         GALE WARNING FROM 1 AM TO 8 AM EDT WEDNESDAY FOR
         LOZ042-043-062-063.
         GALE WARNING FROM 1 AM TO 11 AM EDT WEDNESDAY FOR LOZ044-
         045-064-065.
         SMALL CRAFT ADVISORY UNTIL 1 AM EDT WEDNESDAY FOR
         LOZ042>045.
         GALE WARNING FROM 5 AM TO 11 AM EDT WEDNESDAY FOR
         SLZ024.

&&

SYNOPSIS...JJR
NEAR TERM...JJR/RSH
SHORT TERM...JJR
LONG TERM...SFM
AVIATION...HITCHCOCK
MARINE...HITCHCOCK/SFM
Hazardous weather outlook, Sep 11, 4:50 AM EST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
550 AM EDT TUE SEP 11 2007

NYZ001>008-010>014-019>021-085-121000-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
550 AM EDT TUE SEP 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ061-SLZ022-121000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
550 AM EDT TUE SEP 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-121000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
550 AM EDT TUE SEP 11 2007

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042-043-062-063-121000-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
550 AM EDT TUE SEP 11 2007

...GALE WARNING IN EFFECT FROM 1 AM TO 8 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ044-045-064-065-121000-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
550 AM EDT TUE SEP 11 2007

...GALE WARNING IN EFFECT FROM 1 AM TO 11 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ024-121000-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
550 AM EDT TUE SEP 11 2007

...GALE WARNING IN EFFECT FROM 5 AM TO 11 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SAINT LAWRENCE
RIVER.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

TMA

In the hours before

Special weather statement, Sep 11, 7:19 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
819 PM EDT TUE SEP 11 2007

NYZ001-002-010>012-085-120130-
ERIE NY-GENESEE NY-NIAGARA NY-ORLEANS NY-WYOMING NY-
819 PM EDT TUE SEP 11 2007

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 20 MILES NORTHWEST OF YOUNGSTOWN TO 40 MILES WEST
  OF LAKE ERIE BEACH...AND MOVING EAST AT 45 MPH.

* GUSTY THUNDERSTORMS WILL BE NEAR...
  YOUNGSTOWN AT 845 PM EDT...
  LEWISTON AT 850 PM EDT...
  RANSOMVILLE AT 855 PM EDT...
  GRAND ISLAND AT 900 PM EDT...
  STURGEON POINT AT 905 PM EDT...
  DERBY AT 910 PM EDT...

THE LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
NIAGARA FRONTIER THROUGH 10 PM EDT WITH WIND GUSTS TO 40 MPH
POSSIBLE ALONG WITH A 10 MINUTE DOWNPOUR CAPABLE OF DROPPING A
QUARTER TO ONE HALF INCH OF RAIN.

RSH
Special weather statement, Sep 11, 7:45 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
845 PM EDT TUE SEP 11 2007

NYZ001-002-010>012-085-120145-
ERIE NY-GENESEE NY-NIAGARA NY-ORLEANS NY-WYOMING NY-
845 PM EDT TUE SEP 11 2007

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS...AND HEAVY RAIN MOVING ACROSS THE NIAGARA RIVER.  THESE
  STORMS WERE MOVING EAST AT 45 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  LEWISTON AT 850 PM EDT...
  RANSOMVILLE AT 855 PM EDT...
  SANBORN AT 900 PM EDT...
  STURGEON POINT AT 905 PM EDT...
  KENMORE AT 910 PM EDT...
  THIRTY MILE POINT AT 915 PM EDT...

THE STORMS WILL PROGRESS ACROSS THE NIAGARA FRONTIER BETWEEN 9 AND
10 PM EDT WITH WIND GUSTS TO 50 MPH POSSIBLE ALONG WITH A 10 MINUTE
DOWNPOUR CAPABLE OF DROPPING A QUARTER TO ONE HALF INCH OF RAIN.

RSH

The radar

The Buffalo radar (KBUF), 10 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
September 11, 8:05 PM EST
Where
Erie County, Buffalo
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
42.920, -78.850

Thunderstorm Wind, Niagara

When
September 11, 8:17 PM EST
Where
Niagara County, Sanborn
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.130, -78.900

Thunderstorm Wind, Erie

When
September 11, 8:23 PM EST
Where
Erie County, Tonawanda
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
43.020, -78.870

Thunderstorm Wind, Erie

When
September 11, 8:35 PM EST
Where
Erie County, Orchard Park
Measured
53 kt (61 mph) estimated gust
Property damage
$35,000
Reported by
Newspaper
Coordinates
42.770, -78.730

Thunderstorm Wind, Genesee

When
September 11, 8:46 PM EST
Where
Genesee County, Batavia
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.000, -78.180

Thunderstorm Wind, Wyoming

When
September 11, 9:00 PM EST
Where
Wyoming County, Sheldon Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.730, -78.400

Thunderstorm Wind, Livingston

When
September 11, 9:15 PM EST
Where
Livingston County, Geneseo
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.800, -77.820

Thunderstorm Wind, Monroe

When
September 11, 9:15 PM EST
Where
Monroe County, Mendon
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.000, -77.520

Thunderstorm Wind, Ontario

When
September 11, 9:33 PM EST
Where
Ontario County, 1 mi N of Canandaigua
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.895, -77.280

Thunderstorm Wind, Oswego

When
September 11, 10:30 PM EST
Where
Oswego County, Volney
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.350, -76.370

Thunderstorm Wind, Lewis

When
September 11, 11:30 PM EST
Where
Lewis County, Croghan
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.880, -75.380

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61062, 61051, 61053, 61063, 61054, 61056, 61057, 61058, 61059, 61060, 61061.